Case Presentation: A 69 y/o male with no known PMH with a complicated hospital course highlighted by PE s/p TPA, AWSTEMI s/p DES to pLAD and septic shock leading to AKI requiring CVVH. For septic shock, Vancomycin, Zosyn, Ertapenem, and Ceftriaxone were started empirically. Infectious workup was only remarkable for klebsiella UTI which was found sensitive to Cefuroxime. The patient was started on PO cefuroxime while all other antibiotics were discontinued. Prior to starting Cefuroxime, the patient’s platelet count was 216K. After receiving 4 doses of the medication in a 48 hour span, the platelet count plummeted to 3K. The differential diagnosis included HIT, TTP, DIC, which were ruled out by laboratory work up and smear evaluation. Cefuroxime was discontinued; the patient’s platelet count rebounded over the course of two weeks reaching 131K. The patient was started on Lovenox to Coumadin bridge for his PE and aspirin and plavix were restarted with no drop in his platelet count. The diagnostic impression was Drug Induced Thrombocytopenia (DITP) due to Cefuroxime.
Discussion: Cefuroxime is a commonly prescribed antibiotic in both the inpatient and oupatient setting. However it is under-recognized as a potential instigator of DITP. The estimated incidence of DITP is about 10 cases/million/per year. DITP is often overlooked as a cause of thrombocytopenia. Patients can have two to three recurrences before the drug causing the disorder is identified. DITP should be suspected in any patient who presents with acute thrombocytopenia of unknown cause, Based on the criteria published by George et al in the Annals of Internal medicine, 3-4 criteria must be met in order to make a probable or definite diagnosis of DITP. (1) Therapy with the candidate drug preceded thrombocytopenia and recovery from thrombocytopenia was complete after discontinuation. (2) The candidate drug was used before the onset of thrombocytopenia, and other drugs were continued with a sustained normal platelet count. (3) Other causes of thrombocytopenia were ruled out. (4) Re-exposure of the candidate drug resulted in recurrent thrombocytopenia. Laboratory testing for Drug Induced Antibodies is not widely available (except for heparin) and is therefore not useful in the immediate diagnosis of DITP. There is no single mechanism currently accepted to explain DITP, the most widely accepted is that the sensitizing drug covalently links to platelets inducing a specific immune response, only in the presence of the aforementioned drug.
Conclusions: Cefuroxime is one of the most heavily prescribed antibiotics by clinicians in both the inpatient and outpatient setting, commonly used to treat community acquired respiratory infections and UTI. However DITP as potential sequelae is underappreciated in the literature with only 2-3 case reports published in the last 25 years. It is imperative for physicians to be cognizant of this potential life threatening adverse event when prescribing Cefuroxime.